Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 281, NWS Goodland, KS

August 31, 2001Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 31, 2001, 8:22 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 31, 2001, 8:22 PM MDT (02:22 UTC)
Expired
Aug 31, 2001, 9:15 PM MDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 8:37 PM MDTHail 1Vona, CO
Aug 31, 9:00 PM MDTHail 0.88Hale Bonny Dam Arpt, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2064 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

789 
WUUS53 KGLD 010223
SVRGLD
COC063-125-010315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
822 PM MDT FRI AUG 31 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO
  SOUTHERN YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 915 PM MDT

* AT 822 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF JOES...OR ABOUT 16 MILES
  NORTHEAST OF FLAGLER...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JOES AT 850 PM MDT
  KIRK AT 855 PM MDT
  IDALIA AT 915 PM MDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

$$

LAT...LON 3945 10299 3931 10285 3969 10213 3990 10235

SVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 4:16 PM MDT, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 31, 4:16 PM MDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT FRI AUG 31 2001

UPDATED COLORADO ZONES FOR PENDING ARRIVAL OF CONVECTION.  REPORTS
FROM PORTIONS OF EASTERN COLORADO AND THE FRONT RANGE INDICATE STORMS
WERE PRODUCING HEAVY RAINS AND SOME FLOODING DUE TO MOIST AIRMASS
AND SLOW MOTION OF CELLS.  SO...HAVE INTRODUCED LOCALLY HEAVY RAIN
TO THE COLORADO ZONES.

.GLD...NONE.

ENTWISTLE

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.